Skip to main content
eScholarship
Open Access Publications from the University of California

Weakness After an Intra-articular Steroid Injection: A Case Report of Acute Steroid-induced Myopathy

  • Author(s): Jordan, Matthew;
  • Hensley, Lauren;
  • Jackson, Michael
  • et al.
Abstract

Introduction: Weakness is a common chief complaint in the emergency department, and the use of glucocorticoids is pervasive in medicine. Muscle weakness, or myopathy, is a well documented side effect of chronic glucocorticoid use. However, acute myopathy, with an onset shortly after initiation of glucocorticoids, is much rarer.

Case Report: We present a case of acute steroid-induced myopathy after a single intra-articular dose of triamcinolone in a young, healthy, active male. To our knowledge, this is the first case described in the medical literature of acute steroid-induced myopathy following a single intra-articular injection.

Conclusion: In a patient who presents with proximal muscle weakness and has a history of glucocorticoid use, the diagnosis of steroid-induced myopathy should be considered. Acute steroid-induced myopathy should be high on the differential in a patient who presents with typical symptoms and has been prescribed glucocorticoids for less than 14 days or, in rare cases, may have recently received a single dose of glucocorticoids. Treatment is supportive and outpatient management is typically indicated, as respiratory muscle involvement is rare.

Main Content
For improved accessibility of PDF content, download the file to your device.
Current View